News

  • 3 MIN READ   •   
  • 1121 views
Newport County Prevention Coalition's Recent Training Session at Schochet Rhode Island Property
West Broadway NARCAN_Newport This Week.jpg

West Broadway Residents Receive Lifesaving Training

By Philip Cozzolino | on August 17, 2023 (as seen in Newport This Week online)

Residents of the West Broadway Apartments may save a life in the future thanks to recent training provided by the Newport County Prevention Coalition.

At the request of the property, which is located in an area of the city with the highest concentration of homelessness, Kathleen Brughelli and Hakim Coggins, coalition coordinators, presented statistics and instructions about Narcan, the brand name for naloxone, a fast, safe and nonaddictive method of counteracting overdoses.

“I wasn’t privy to any of this info before,” said Sheila Tate, a resident. “This was very useful, good information, and I’m glad to know it now. I know quite a few people who are struggling with addiction. I would like to be prepared, because you just never know.”

The presentation focused on fentanyl and xylazine, a drug commonly used by veterinarians to sedate large animals that is now making its way into the illegal drug supply. Over 60 percent of counterfeit pills in the illicit market contain potentially lethal doses of fentanyl. The potent drug, typically prescribed to end-stage cancer patients experiencing extreme pain, is being found in cocaine, MDMA and methamphetamine at an increasing rate.

Reportedly, 80 percent of illegal drugs intercepted in Rhode Island contain fentanyl, and 30 percent also contain xylazine, a combination so potentially deadly and addictive that the U.S. Drug Enforcement Agency recently issued a public safety alert about its increased usage.

“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” said DEA administrator Anne Milgram.

“The thing about xylazine is it’s being cut with everything now,” said Coggins. “So, you can get it without knowing it and become dependent on it without even realizing it. It is causing overdoses. It’s a new drug in terms of popularity with people, and it’s making its way into Rhode Island.”

Newport County experiences a higher rate of overdoses than other counties in the state, and Newport has a higher rate of overdose than its Aquidneck Island neighbors. According to the Rhode Island Department of Health, Newport saw between 40 and 59 EMS runs related to overdoses from January 2021 through June 2022. There were 427 deaths as a result of opioid overdose in Rhode Island last year.

“The biggest problem we’re having now is that fentanyl is being made into things that look exactly like real pills, and people are hardpressed to figure out which is which,” Brughelli said.

Symptoms of overdoses include slowed or a complete lack of breathing, constricted pupils, paleashen skin, fingernails or lips turning blue and loss of consciousness. Naloxone can be administered via injection or nasal spray to reverse the effects of an overdose on the body. It typically takes about two to three minutes to have an effect and has no side effects.

“Administering Narcan is quite simple. You put it up one nostril and just press it, which administers the dose,” said Brughelli. “If the person doesn’t come around right away, wait two to three minutes and administer a second dose. Narcan is a big enough molecule that it comes down and knocks the opioid off the receptor so it’s rendered ineffective. It’s a terrific thing to have on standby in case it’s needed.”

“Narcan doesn’t affect you in any negative way,” said Coggins. “Even if it’s not an overdose, it won’t affect the person if you administer it.”

Naloxone is not known to interact with other drugs outside of its purpose and it does not cause symptoms typically associated with getting “high.” However, naloxone should never be administered to a conscious person.

Brughelli and Coggins said that a person should first call 911 and then administer naloxone if they are attempting to revive someone experiencing an overdose. The sign that the treatment is working is improved or restored breathing.

Residents listened throughout the presentation and then asked questions about the characteristics of fentanyl or how someone experiencing an overdose may respond upon waking up.

Those who recover after administration will react in a variety of ways depending on the individual and the setting. They may be confused, or even agitated, so creating a comfortable environment is beneficial. Severe symptoms of withdrawal may also occur after recovery, and it is crucial that someone who experiences an overdose receive medical treatment.

Other common side effects include dryness or pain in the nose, stuffy nose, muscle or bone pain, headache, increased blood pressure, muscle spasm, toothache and dry skin.

“We’re making it a priority that we get out and train and at least make people aware that it’s going on and these methods and treatments are out there and available,” said Brughelli.

 

To view the original article in www.newportthisweek.com please visit newportthisweek.com/pageview/viewer/2023-08-17

 

About Us

Schochet owns and/or manages over 5,500 apartments and 125,000 square feet of commercial space throughout New England. Headquartered in Braintree, MA, with regional offices in Rhode Island, Connecticut, and Maine.

Contact

Schochet
536 Granite Street, Suite 301
Braintree, MA 02184
Tel: 617-482-8925
Fax: 781-849-6083
info@schochet.com